Alert archive / Nevada / Dust Storm Advisories in 2021

Dust Storm Advisory 4, NWS Reno, NV

June 30, 2021Churchill County, Pershing County, Washoe County, Nevada

NWS Reno, NV issued this dust storm advisory at Jun 30, 2021, 4:47 PM PDT for Churchill County, Pershing County, Washoe County, Nevada. It was in force for 118 min.

The area

The outline as issued.

The facts

Issued
Jun 30, 2021, 4:47 PM PDT (23:47 UTC)
Expired
Jun 30, 2021, 6:45 PM PDT
In force
118 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Churchill County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 50 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
2522 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WWUS55 KREV 302350
DSWREV

Dust Advisory
National Weather Service Reno NV
447 PM PDT Wed Jun 30 2021

NVC001-027-031-010145-
/O.NEW.KREV.DS.Y.0004.210630T2347Z-210701T0145Z/
Churchill NV-Washoe NV-Pershing NV-
447 PM PDT Wed Jun 30 2021

The National Weather Service in Reno has issued a

* Dust Advisory for...
  Northwestern Churchill County in west central Nevada...
  Central Washoe County in western Nevada...
  Southwestern Pershing County in west central Nevada...

* Until 645 PM PDT.

* At 447 PM PDT, a wall of dust and strong winds was moving across 
  the Smoke Creek Desert, south of Gerlach and the Black Rock Playa. 
  Wind gusts over 60 mph were earlier reported by automated weather 
  stations in the Black Rock Playa due to thunderstorm outflows.

  HAZARD...Less than one mile visibility in blowing dust with strong 
           wind in excess of 50 mph.

  SOURCE...Doppler radar.

  IMPACT...Hazardous travel. Highway 447 between Gerlach and Nixon 
           is the most impacted route at this time.

Locations impacted include...
Pyramid Lake, Nixon, Sutcliffe, Virginia Peak, Gerlach-Empire, Smoke 
Creek Desert, The Needle Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust can be hazardous. Delay or reroute travel. Remain aware
of the weather.

&&

LAT...LON 3990 11997 3974 11941 3989 11879 4056 11880
      4057 11940 4086 11998
TIME...MOT...LOC 2347Z 359DEG 23KT 4079 11994 4053 11941 4052 11890 

$$

CS

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this dust storm advisory went out at Jun 30, 2:13 PM PDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 30, 2:13 PM PDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Reno NV
213 PM PDT Wed Jun 30 2021

.SYNOPSIS...

Above normal temperatures continue into the weekend. Increased
atmospheric moisture will bring appreciable chances for showers
and thunderstorms each day through Saturday. Drier air and
westerly breezes look to return next week.

&&

.Discussion...

Main changes to the short term involved increasing precipitation
chances along the higher terrain of Mono County today and
tomorrow and adding haze to locations north of Highway 50 for the
next 36 hours. Changes for early next week were to limit
precipitation and thunderstorm chances generally to less than 10%.

* Heat: The region will remain under the influence of high
  pressure. Temperatures will remain elevated above seasonal
  averages through the next week with daily highs in the upper 90s
  to around 100 degrees for western Nevada valleys and upper 80s
  for Sierra valleys. Still hot, but not as oppressively hot.
  Overnight temperatures will continue to to more reasonable with
  lows in the low/mid 60s for western nevada and upper 40s to
  around 50 degrees for Sierra valleys. Unfortunately, there are
  no signals suggesting a larger cool-down in the near future.
  Best advice continues to be to follow high temperature
  protocols, know the signs of heat illness, and stay hydrated. As
  always, "Look Before You Lock."

* Thunderstorms: Daily thunderstorm chances continue through the
  weekend with wetter storms possible. PWATs are projected to
  remain 0.75" and above into Sunday suggesting potential for
  heavy rainfall. However, models are showing more limited extent
  Saturday and Sunday, possibly due to weak warming aloft as seen
  in 500mb temperature fields. Continue to have a Plan-B for
  outdoor activities. The biggest change for the precipitation
  forecast comes early next week where models project a east-west
  elongation of the ridge effectively cutting off the mid level
  moisture advection. Elevated locations in southern Mono County
  could still see a rare cell with 5-10% chance of a storm.
  Farther north, stability may be too high.

* Smoke/Haze: It's coming. Fires in northern California are
  producing copious amounts of smoke. Wind flow will transport
  smoke and haze into the region mainly north of Highway 50 for
  western Nevada and north of Interstate 80 in the Sierra.
  Fortunately for most locations, the wind flow pattern remains
  relatively weak with lighter than usual afternoon breezes.
  Still, expect some haze in the region today and continuing for
  the next couple of days at a minimum. Locations in the Surprise
  Valley and far northern Washoe County (Vya area) could see more
  smoke than haze.

.AVIATION...

Temperatures will ease marginally the rest of the week as the
upper ridge shifts east and moisture/cloud cover increase.

Thunderstorms chances will focus on an area from Reno-Pyramid Lake,
and over much of Storey-Lyon counties southward to the Eastern
Sierra. Chance of thunderstorms include 40% at KMMH, 15-20% at
KTVL/KTRK and 30% at KCXP/KRNO. Isolated thunderstorms will be
possible across much of western NV as well.

Strong and erratic outflow winds to 40 kts will be possible with any
storms with a short period of larger scale outflow winds (gusts to
30 kts) pushing out from the eastern Sierra into western NV early to
mid evening (roughly 00Z-04Z). Like Tuesday, these strong outflows
may produce areas of blowing dust across the Basin and Range,
possibly impacting KNFL/KLOL.

Smoke and haze will impact portions of northern California and
northern Nevada for the next several days, mainly from the Lava
and Tennant Fires near Mount Shasta in northern California.
-Hohmann/Hoon

&&

.FIRE WEATHER...

Thunderstorms chances will continue through the weekend, with
increasing moisture and increasing chances for wetting rains. As the
storms become wetter, the chances for new lightning ignitions will
decrease and chances of heavy rainfall and debris flows on local
burn scars will be possible. The area of most concern is actually
north of I-80 today and Thursday where moisture will be modest
and there will be a mix of wet and dry thunderstorms.

By early next week, dry southwest flow returns to the region, with
diminishing chances of thunderstorms, but increased chances for
emergence of hold-over fires from this week's lightning. New fires
are still possible days after the lightning event, especially in the
drought-stricken timber of the Eastern Sierra. -Hoon

&&

.REV Watches/Warnings/Advisories...
NV...Heat Advisory until 10 PM PDT this evening NVZ004-005.

CA...Heat Advisory until 10 PM PDT this evening CAZ070-071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 30, 1:24 PM PDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Reno NV
124 PM PDT Wed Jun 30 2021

CAZ071>073-NVZ001>004-302215-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
124 PM PDT Wed Jun 30 2021

...THUNDERSTORMS DEVELOPING OVER THE SIERRA AND WESTERN NEVADA...

Thunderstorms will continue to develop over the Sierra and western
Nevada this afternoon and into this evening.

Strong outflow winds over 50 mph, small hail and heavy rain may
accompany the stronger thunderstorms. Lightning strikes may also
trigger wildfires. Those with outdoor activities should have a Plan
B and quick access to shelter should a thunderstorm approach your
location.

Locations impacted include...
Reno, Carson City, South Lake Tahoe, Mammoth Lakes, Tahoe City,
Chalfant, Kings Beach, Crowley Lake, Sonora Pass, Gardnerville,
Virginia City, June Lake, Boca Reservoir, Lee Vining, Twin Lakes,
Lahontan Reservoir, Incline Village, Toms Place, Alpine Meadows and
Stampede Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Heavy rainfall is possible with these storms. Expect ponding of
water on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.

&&

LAT...LON 3758 11901 3774 11913 3773 11926 3788 11920
      3809 11935 3820 11963 3845 11968 3881 12003
      3885 12016 3949 12044 3957 12045 3988 11992
      3904 11805 3901 11818 3892 11819 3847 11770
      3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 2021Z 353DEG 6KT 3873 11944

AH
Special weather statement, Jun 30, 2:48 PM PDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Reno NV
248 PM PDT Wed Jun 30 2021

NVZ003-302230-
Greater Reno-Carson City-Minden Area NV-
248 PM PDT Wed Jun 30 2021

...Strong Thunderstorm Over Spanish Springs...

At 246 PM PDT, Doppler radar was tracking a strong thunderstorm near
Spanish Springs, or 10 miles northeast of Reno, moving east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm through 330 PM.

Locations impacted include...
Sparks, Wingfield Springs, Spanish Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 3963 11981 3973 11977 3974 11953 3953 11962
TIME...MOT...LOC 2146Z 288DEG 6KT 3967 11972

CS
Special weather statement, Jun 30, 3:42 PM PDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Reno NV
342 PM PDT Wed Jun 30 2021

CAZ070-071-NVZ005-302330-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Northern Washoe County NV-
342 PM PDT Wed Jun 30 2021

...Strong Outflow Winds and Dust for Surprise Valley...

At 340 PM PDT, Thunderstorms over far Northern Washoe County were
producing strong outflows heading west toward Surprise Valley in
Eastern Modoc County.

Wind gusts up to 50 mph and blowing dust are likely through 430 PM.

Locations impacted include...
Cedarville, Lake City, Fort Bidwell, and Vya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4122 11970 4118 12008 4120 12005 4125 12010
      4136 12012 4151 12019 4159 12019 4163 12023
      4170 12023 4173 12019 4188 12019 4198 12006
      4199 11986
TIME...MOT...LOC 2240Z 062DEG 22KT 4192 11994 4122 11973

CS

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:03 PM PDTSpecial Weather StatementREVDouglas, Lyon, Mineral, Storey117 min
Jun 29, 7:50 PM PDTSpecial Weather StatementREVChurchill, Douglas, Lyon, Storey3 hr
Jun 29, 8:09 PM PDTDust Storm AdvisoryREVChurchill, Pershing2 hr
Jun 29, 8:57 PM PDTDust Storm WarningREVChurchill, Pershing3 hr
Jun 30, 3:10 AM PDTHeat AdvisoryREVChurchill, Lyon, Pershing, Washoe17 hr
Jun 30, 1:24 PM PDTSpecial Weather StatementREVDouglas, Lyon, Mineral, Storey111 min
Jun 30, 2:36 PM PDTAreal Flood AdvisoryREVLyon114 min
Jun 30, 2:48 PM PDTSpecial Weather StatementREVStorey42 min
Jun 30, 3:42 PM PDTSpecial Weather StatementREV48 min
Jun 30, 3:51 PM PDTAreal Flood AdvisoryREVWashoe4 hr
Jun 30, 4:58 PM PDTAreal Flood AdvisoryREVDouglas, Lyon112 min

Nearby

Dust Storm Advisories in Nevada, 2021Every dust storm advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.